Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

August 1, 2006Clay County, Union County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2006, 6:40 PM CDT for Clay County, Union County, South Dakota; Dixon County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2006, 6:40 PM CDT (23:40 UTC)
Expired
Aug 1, 2006, 7:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:55 PM CDTTSTM WND GST 704 Sw Newcastle, NEWINDS ESTIMATED BETWEEN 60-80 MPH
Aug 1, 7:20 PM CDTTSTM WND GST 75Elk Point, SDTREES DOWN AND ELECTRICITY OUT IN ELK POINT AND JEFFERSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 012341
SVRFSD
NEC051-SDC027-127-020030-
/O.NEW.KFSD.SV.W.0140.060801T2340Z-060802T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF MASKELL...OR ABOUT 13 MILES SOUTHWEST OF VERMILLION...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MASKELL AROUND 650 PM CDT...
   NEWCASTLE AROUND 655 PM CDT...
   ELK POINT AROUND 715 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4275 9701 4253 9702 4269 9665 4281 9662
      4283 9680

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 020002
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT TUE AUG 1 2006

NEC051-SDC027-127-020030-
/O.CON.KFSD.SV.W.0140.000000T0000Z-060802T0030Z/
DIXON NE-UNION SD-CLAY SD-
702 PM CDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT 
FOR SOUTHEASTERN CLAY...UNION AND NORTHERN DIXON COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR NEWCASTLE...OR ABOUT 8 MILES SOUTH OF VERMILLION...
MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CLAY COUNTY SOUTHEAST OF VERMILLION THROUGH 710 PM CDT
  RURAL UNION COUNTY BETWEEN I 29 EXIT 26 AND ELK POINT THROUGH
  730 PM CDT

WINDS OF 60 TO 80 MPH WITH DAMAGE TO TREES WERE REPORTED 4 MILES 
SOUTHWEST OF NEWCASTLE BY A TRAINED SPOTTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4275 9701 4253 9702 4269 9665 4281 9662
      4283 9680

$$

CHAPMAN
000 
WWUS53 KFSD 020031
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT TUE AUG 1 2006

NEC051-SDC027-127-020040-
/O.EXP.KFSD.SV.W.0140.000000T0000Z-060802T0030Z/
DIXON NE-UNION SD-CLAY SD-
730 PM CDT TUE AUG 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...UNION AND 
NORTHERN DIXON COUNTIES EXPIRES AT 730 PM CDT...

THE STORM HAS EXITED THE COUNTY.  LAW ENFORCEMENT REPORTED WINDS OF 
70 TO 80 MPH AND TREES DOWN WITH POWER OUT IN ELK POINT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4275 9701 4253 9702 4269 9665 4281 9662
      4283 9680

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 3:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE AUG 1 2006

.DISCUSSION...
ATTM SHOWERS AND THUNDERSTORMS DEVELOPING APPROXIMATELY ALONG THE
850 MB BOUNDARY STRETCHING FM NEAR MML TO 20 S OF 9V9. SHOULD
CONTINUE TO SEE CONVECTIVE ACTIVITY ALONG THIS BOUNDARY THROUGH THE
EVENING HOURS AS IS BEGINS TO MOVE SE. WILL HAVE TO WATCH FOR
SURFACE BASED THUNDERSTORMS THIS EVENING ALONG SURFACE WARM FRONT
STRETCHING FROM JUST N OF SUX TO MWM. THERE WILL BE THE POTENTIAL
FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND SOME DAMAGING WIND
NEAR THE FRONT. SUR TEMPERATURES OF 90 DEG AND DEW POINTS IN THE LOW
TO MID 70S SHOULD PRODUCE MIXED LAYER CAPES TO 3000 J KG. STRONGLY
SHEARED LAYER TO 600 MB WILL PROMOTE ROTATING STORMS AND THE
POSSIBILITY OF A FEW TORNADOES EARLY THIS EVENING...ESPECIALLY WITH
LCL AROUND 2000 FT AGL NEAR THE SFC FRONT. OTHER THREAT WILL BE THE
POTENTIAL FOR HEAVY RAIN THIS EVENING INTO THE EARLY MORNING HOURS.
VICINITY AND PROGGED SOUNDINGS INDICATE A VERY MOIST TROPICAL LIKE
AIRMASS...NEARLY SATURATED SOUNDINGS NORTH OF THE SURFACE FRONT WITH
PW VALUES AS HIGH AS 2.5 INCHES INTO NW IA. WILL CONTINUE WITH FLOOD
WATCH TONIGHT.

SYSTEM PULLS OUT PRETTY FAST TO SE OF AREA WED MRNG WITH LINGERING
CHC SHWRS/ISOLD TSTMS SERN THIRD OF CWA. OTRW AIR MASS TRIES TO DRY
OUT FM NORTH...BUT WITH COOL MID LVLS AND SOME SELF DESTRUCTIVE
SUN...EXPCT LOTS OF SC CLDS MAINLY S AND E IN CWA WHERE GOOD RAINS
HAVE OCCURRED. THEN SFC RDG MOVES SEWD OVR CWA WED NGT AND WITH
RADIATIONAL COOLING EXPCT AREAS OF FOG TO DVLP S AND E IN CWA AFT
MIDN. ANOTHER NICE DAY THU WITH RETURN SLY FLOW OF GRADUALLY WARMER
AND MORE MOIST AIR EXPCD TO SPRD EWD OVR CWA LATE THU THRU SAT.
LOOKS CAPPED OFF WITH NO BOUNDARIES UNTIL MAYBE SAT NGT WHEN WILL
KEEP FIRST OF MAINLY NOCTURNAL RIDGE RIDERS. GULF MOISTURE AND
INSTABILITY WILL BE MORE PREVALENT WITH THIS PATTERN...SO DECENT
TSTMS QUITE PSBL AT SOME POINT. IT WILL GET WARM AND HUMID...BUT
OUTRAGEOUS HEAT NOT EXPCD.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE NEAR THE FSD AND
SUX TAF SITES THROUGH THE EVENING HOURS...IN ASSOCIATION OF THE
SURFACE FRONT. THIS FRONT WILL MOVE INTO NW IA AFTER MIDNIGHT WITH
THUNDERSTORMS ENDING IN THE FSD AREA...CONTINUING NEAR SUX THROUGH
THE NIGHTTIME HOURS. THERE MAY BE SOME LIGHT FOG/MIST MAINLY AFTER
MIDNIGHT...HOWEVER VISIBILITIES SHOULD REMAIN ABOVE 3 SM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH TNGT FOR ALL OF NWRN IA ZONES
     IAZ001>003-IAZ012>014-IAZ020>022-IAZ031-IAZ032.

MN...FLASH FLOOD WATCH TNGT FOR ZONES MNZ081-089-090.

NE...FLASH FLOOD WATCH TNGT FOR ZONES NEZ013-NEZ014.

SD...FLASH FLOOD WATCH TNGT FOR ZONE SDZ071.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Aug 1, 11:11 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CDT TUE AUG 01 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1111 AM CDT TUE AUG 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING IN AREAS SOUTHEAST OF A LINE RUNNING
ROUGHLY FROM SIOUX CITY IOWA TO WORTHINGTON MINNESOTA. THE MAIN
THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH.

FLOODING...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN
SOUTHEAST OF A LINE RUNNING ROUGHLY FROM TRACY MINNESOTA TO ROCK
RAPIDS IOWA TO VERMILLION SOUTH DAKOTA. GENERAL RAINFALL AMOUNTS
OF 2 TO 4 INCHES ARE ANTICIPATED...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Aug 1, 5:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 SW ROCK RAPIDS        43.37N 96.24W
08/01/2006  E1.00 INCH       LYON               IA   TRAINED SPOTTER

            HEAVY RAIN AND WINDS UP TO 40 MPH ACCOMPANYING HAIL.

&&

JLAFLIN
Local storm report, Aug 1, 5:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 W ROCK RAPIDS         43.43N 96.21W
08/01/2006  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Aug 1, 6:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 W ROCK RAPIDS         43.43N 96.21W
08/01/2006  E0.88 INCH       LYON               IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Aug 1, 6:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 E ELLSWORTH           43.52N 95.86W
08/01/2006  E0.75 INCH       NOBLES             MN   PUBLIC

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:35 AM CDTFlash Flood WatchFSDUnion23 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.